Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Austin/San Antonio, TX

March 25, 2009Blanco County, Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 25, 2009, 4:37 PM CDT for Blanco County, Burnet County, Llano County, Texas. It was in force for 38 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2009, 4:37 PM CDT (21:37 UTC)
Expired
Mar 25, 2009, 5:15 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 4:41 PM CDTHAIL 1.755 Wsw Sunrise Beach Vil, TX
Mar 25, 4:45 PM CDTHAIL 1.75Sunrise Beach Village, TXVINYL SIDING DAMAGE ON NEARBY HOMES FROM LARGE HAIL
Mar 25, 4:52 PM CDTHAIL 0.75Kingsland, TX
Mar 25, 4:53 PM CDTHAIL 2Horseshoe Bay, TX
Mar 25, 4:55 PM CDTHAIL 1.751 Wsw Horseshoe Bay, TXGOLFBALL SIZED HAIL REPORTED BY COCORAHS OBSERVER. STRONG WINDS IN ADVANCE OF HAIL.
Mar 25, 4:57 PM CDTHAIL 0.5Granite Shoals, TXWIND GUSTS TO 50 MPH
Mar 25, 5:08 PM CDTHAIL 1.25Marble Falls, TXAMATEUR RADIO OPERATOR REPORTED HALF DOLLAR HAIL IN MARBLE FALLS AT THE INTERSECTION OF FM 1431 AND HIGHWAY 281.
Mar 25, 5:11 PM CDTHAIL 1.758 Se Castell, TXPUBLIC REPORTED GOLFBALL HAIL SOUTHEAST OF CASTELL.
Mar 25, 5:11 PM CDTHAIL 1.75Marble Falls, TX
Mar 25, 5:25 PM CDTHAIL 1.5Spicewood, TX
Mar 25, 5:25 PM CDTHAIL 2.5Spicewood, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 2:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 252137
SVREWX
TXC031-053-299-252215-
/O.NEW.KEWX.SV.W.0009.090325T2137Z-090325T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT WED MAR 25 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLANCO COUNTY...
  SOUTHWESTERN BURNET COUNTY...
  SOUTHEASTERN LLANO COUNTY...

* UNTIL 515 PM CDT.

* AT 436 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 7 MILES WEST OF SUNRISE BEACH VILLAGE...OR 9 MILES
  SOUTHWEST OF KINGSLAND...AND MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE GRANITE SHOALS...HORSESHOE
  BAY...MEADOWLAKES...MARBLE FALLS...SPICEWOOD AND SMITHWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3071 9813 3043 9813 3053 9864 3067 9864
TIME...MOT...LOC 2137Z 276DEG 33KT 3056 9853

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:52 PM CDT, 45 minutes earlier.

Area forecast discussion, Mar 25, 3:52 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT WED MAR 25 2009

.DISCUSSION...
THE FRONTAL LAYER IS ERODING QUICKLY...WITH TEMPERATURES AND
DEWPOINT TEMPERATURES RISING AHEAD OF THE DEVELOPING CONVECTION
ACROSS THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. 20Z LAPS
ANALYSIS SHOWS CAPE VALUES APPROACHING 3000 J/KG AND LIFTED
INDICES APPROACHING -8C. THE 12Z GFS 6-18H FORECAST LOOKS TO
OUTPERFORM THE 12Z AND 18Z NAM12 WITH QPF...SO OUR FORECAST WILL
BE CLOSER TO THE GFS IN THE FIRST PERIOD. THE 18Z RUC40 PICKS-UP
ON THE CURRENT BATCH OF CONVECTION AND MOVES IT EAST INTO THE
AUSTIN METRO AREA BETWEEN 6-7PM...AT THE TAIL-END OF RUSH HOUR.
THIS SOLUTION IS BELIEVABLE GIVEN THE CURRENT DIRECTION AND SPEED
OF MOVEMENT OF THE THUNDERSTORMS MOVING INTO THE HILL COUNTRY. THE
TORNADO WATCH ISSUED EARLIER WILL BE IN EFFECT UNTIL 9 PM...BUT
WILL LIKELY DROP SOME OF OUR WESTERN COUNTIES PRIOR TO EXPIRATION
TIME AS THUNDERSTORMS MOVE EAST.

CONVECTIVE POSSIBILITIES LOOK GOOD ON THURSDAY AFTERNOON AS THE
DRYLINE ATTEMPTS TO PUSH/MIX EAST TO NEAR I-35. SPC UPDATED THE DAY
2 CONVECTIVE OUTLOOK TO PUSH THE SLIGHT RISK AREA FURTHER
WEST...TO INCLUDE PORTIONS OF THE AUSTIN SAN ANTONIO CORRIDOR.

A POTENT UPPER LOW...CURRENTLY TAKING SHAPE OVER THE CENTRAL
ROCKIES...WILL PUSH INTO NEW MEXICO ON THURSDAY NIGHT THEN ACROSS
THE TEXAS PANHANDLE ON FRIDAY. OUR AREA WILL BE DRY-SLOTTED
...WITH DRY WESTERLY WINDS MIXING DOWN TO THE SURFACE AHEAD OF THE
COLD FRONT ASSOCIATED WITH THE UPPER FEATURE. THIS SCENARIO WILL
FOCUS CHANCES FOR MEASURABLE PRECIPITATION TO OUR EASTERN-MOST
COUNTIES ON FRIDAY. WINDY CONDITIONS ARE FORECAST FRIDAY AHEAD OF
THE COLD FRONT...THEN BEHIND THE COLD FRONT FRIDAY NIGHT AND INTO
SATURDAY AS WELL. A WIND ADVISORY WILL LIKELY BE REQUIRED. WELL
ABOVE NORMAL TEMPERATURES ARE FORECAST BOTH THURSDAY AND FRIDAY IN
ADVANCE OF THIS POTENT UPPER LEVEL LOW. BELOW NORMAL TEMPERATURES
ARE FORECAST OVER THE WEEKEND BEHIND THE FRONT...WITH NEAR NORMAL
TEMPERATURES AND GULF MOISTURE RETURNING EARLY NEXT WEEK.

&&

.FIRE WEATHER...
WINDY AND VERY DRY CONDITIONS ARE FORECAST OVER MUCH OF THE AREA
FRIDAY INTO SATURDAY. FIRE WEATHER CONDITIONS MAY REACH CRITICAL
THRESHOLDS AND A RED FLAG WARNING MAY BE REQUIRED. VERY LOW
RELATIVE HUMIDITIES ARE FORECAST THURSDAY AFTERNOON ACROSS THE
WESTERN-THIRD OF THE AREA...BUT WINDS ARE NOT FORECAST TO EXCEED
CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  79  62  80  43 /  30  50  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  58  79  58  81  42 /  30  50  10  10  -
NEW BRAUNFELS MUNI AIRPORT     62  80  59  83  41 /  20  40  10  10  -
BURNET MUNI AIRPORT            56  79  58  76  38 /  30  40  10  10  -
DEL RIO INTL AIRPORT           63  87  58  76  40 /  10  20  -   -   -
GEORGETOWN MUNI AIRPORT        59  78  59  78  40 /  40  40  10  10  -
HONDO MUNI AIRPORT             60  84  58  83  39 /  10  30  10  10  -
SAN MARCOS MUNI AIRPORT        60  80  59  82  42 /  20  50  10  10  -
LA GRANGE - FAYETTE REGIONAL   63  78  65  82  43 /  30  50  20  20  -
SAN ANTONIO INTL AIRPORT       62  82  59  82  44 /  10  40  10  10  -
STINSON MUNI AIRPORT           63  83  62  83  42 /  10  40  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25/SS
Hazardous weather outlook, Mar 25, 3:22 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT WED MAR 25 2009

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
322 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM
ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED
TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS
ALONG AN NORTH OF STATE HIGHWAY 71.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281.

WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON
THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN
ADDITION...A RED FLAG WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Mar 25, 2:55 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 PM CDT WED MAR 25 2009

TXZ184-252100-
EDWARDS-
255 PM CDT WED MAR 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 254 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
20 MILES NORTHWEST OF ROCKSPRINGS...MOVING EAST AT 20 MPH.

PEOPLE IN FAR NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Mar 25, 3:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT WED MAR 25 2009

TXZ184-186-252200-
EDWARDS-KERR-
357 PM CDT WED MAR 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND KERR COUNTIES...

AT 357 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
8 MILES SOUTHEAST OF TELEGRAPH...OR 18 MILES SOUTH OF JUNCTION...
MOVING EAST AT 30 MPH.

PEOPLE IN NORTHEASTERN EDWARDS AND NORTHWESTERN KERR COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...MOUNTAIN HOME...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 25, 4:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CASTELL                 30.70N  98.50W
03/25/2009  E0.25 INCH       LLANO              TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00337

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:45 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
Mar 25, 4:00 PM CDTTornado WarningEWXLlano45 min
Mar 25, 4:48 PM CDTTornado WarningEWXBlanco, Burnet, Llano42 min
Mar 25, 4:59 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson46 min
Mar 25, 5:18 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall42 min
Mar 25, 5:35 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson55 min
Mar 25, 6:05 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson100 min
Mar 25, 6:11 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.